Retinoid (isotretionin) tartós kezelés mellé khatásait feltáró ultrastrukturális elváltozások a májban

Translated title of the contribution: Ultrastructural findings in the liver due to long term retinol (isotretionin) treatment. The significance of the perisinusoidal (Ito) cells

Pál Kapp, Miklós Bély, Elemér Nemesánszky

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A twenty year old, foreign-corn sportsman visited the Out-patient Clinic of our Hospital with complaints of progressive arthralgia, hepatomegaly and increasingly abnormal liver function tests of six months duration. Tests for virus hepatitis were negative, alcohol abuse or drug addiction could be excluded. An open needle biopsy of the liver was performed and the tissue was examined with the light and electron microscope. On routine light microscopy no abnormality was recognized. Electron microscopic examination revealed changes characteristic of vitamin A toxicity: hyperplasia of the perisinusoidal (Ito) cells with evidence of their activation and transformation, increased storage of lipids and vitamin A, perisinusoidal fibrosis, damage of the sinusoidal wall, partial necrosis in hepatocytes and an increased number of lysosomes, megalysosomes and smooth endoplasmic reticulum (SER), the signs of cholestasis as well as an increased number of Kupffer cells in the lobules etc. Histochemical examination showed a high content of vitamin A in the transitional (Ito) cells and in hepatocytes. These data led to further questioning of the patient who disclosed that he had acne conglobata which had been treated with Isotretionin, 20 mg/day, for more than half a year. After the therapy was stopped, the symptoms of polyarthralgia improved and after a few months they ceased entirely, however, the laboratory data returned to normal only after a long period of time. This case indicates that electron microscopic examination of the liver biopsy may play an important role in the recognition of vitamin A intoxication. It also illustrates that symptoms of joint disease may be caused by long-term retinoid treatment. The authors have presented the latest clinical and experimental data concerning the changes in the liver, joints and skeleton caused by retinoid intoxication.

Original languageHungarian
Pages (from-to)173-179
Number of pages7
JournalOrvosi Hetilap
Volume145
Issue number4
Publication statusPublished - Jan 2004

Fingerprint

Vitamin A
Liver
Retinoids
Arthralgia
Electrons
Alcoholism
Hepatocytes
Light
Smooth Endoplasmic Reticulum
Hepatitis Viruses
Lipid A
Kupffer Cells
Hepatomegaly
Joint Diseases
Liver Function Tests
Cholestasis
Needle Biopsy
Therapeutics
Lysosomes
Skeleton

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Retinoid (isotretionin) tartós kezelés mellé khatásait feltáró ultrastrukturális elváltozások a májban. / Kapp, Pál; Bély, Miklós; Nemesánszky, Elemér.

In: Orvosi Hetilap, Vol. 145, No. 4, 01.2004, p. 173-179.

Research output: Contribution to journalArticle

@article{77c4f4b288f54ba0a1bd74531791fcac,
title = "Retinoid (isotretionin) tart{\'o}s kezel{\'e}s mell{\'e} khat{\'a}sait felt{\'a}r{\'o} ultrastruktur{\'a}lis elv{\'a}ltoz{\'a}sok a m{\'a}jban",
abstract = "A twenty year old, foreign-corn sportsman visited the Out-patient Clinic of our Hospital with complaints of progressive arthralgia, hepatomegaly and increasingly abnormal liver function tests of six months duration. Tests for virus hepatitis were negative, alcohol abuse or drug addiction could be excluded. An open needle biopsy of the liver was performed and the tissue was examined with the light and electron microscope. On routine light microscopy no abnormality was recognized. Electron microscopic examination revealed changes characteristic of vitamin A toxicity: hyperplasia of the perisinusoidal (Ito) cells with evidence of their activation and transformation, increased storage of lipids and vitamin A, perisinusoidal fibrosis, damage of the sinusoidal wall, partial necrosis in hepatocytes and an increased number of lysosomes, megalysosomes and smooth endoplasmic reticulum (SER), the signs of cholestasis as well as an increased number of Kupffer cells in the lobules etc. Histochemical examination showed a high content of vitamin A in the transitional (Ito) cells and in hepatocytes. These data led to further questioning of the patient who disclosed that he had acne conglobata which had been treated with Isotretionin, 20 mg/day, for more than half a year. After the therapy was stopped, the symptoms of polyarthralgia improved and after a few months they ceased entirely, however, the laboratory data returned to normal only after a long period of time. This case indicates that electron microscopic examination of the liver biopsy may play an important role in the recognition of vitamin A intoxication. It also illustrates that symptoms of joint disease may be caused by long-term retinoid treatment. The authors have presented the latest clinical and experimental data concerning the changes in the liver, joints and skeleton caused by retinoid intoxication.",
keywords = "Liver biopsy, Perisinusoidal (Ito)-cell proliferation, Polyarthralgia, Vitamin A intoxication",
author = "P{\'a}l Kapp and Mikl{\'o}s B{\'e}ly and Elem{\'e}r Nemes{\'a}nszky",
year = "2004",
month = "1",
language = "Hungarian",
volume = "145",
pages = "173--179",
journal = "Orvosi Hetilap",
issn = "0030-6002",
publisher = "Akademiai Kiado",
number = "4",

}

TY - JOUR

T1 - Retinoid (isotretionin) tartós kezelés mellé khatásait feltáró ultrastrukturális elváltozások a májban

AU - Kapp, Pál

AU - Bély, Miklós

AU - Nemesánszky, Elemér

PY - 2004/1

Y1 - 2004/1

N2 - A twenty year old, foreign-corn sportsman visited the Out-patient Clinic of our Hospital with complaints of progressive arthralgia, hepatomegaly and increasingly abnormal liver function tests of six months duration. Tests for virus hepatitis were negative, alcohol abuse or drug addiction could be excluded. An open needle biopsy of the liver was performed and the tissue was examined with the light and electron microscope. On routine light microscopy no abnormality was recognized. Electron microscopic examination revealed changes characteristic of vitamin A toxicity: hyperplasia of the perisinusoidal (Ito) cells with evidence of their activation and transformation, increased storage of lipids and vitamin A, perisinusoidal fibrosis, damage of the sinusoidal wall, partial necrosis in hepatocytes and an increased number of lysosomes, megalysosomes and smooth endoplasmic reticulum (SER), the signs of cholestasis as well as an increased number of Kupffer cells in the lobules etc. Histochemical examination showed a high content of vitamin A in the transitional (Ito) cells and in hepatocytes. These data led to further questioning of the patient who disclosed that he had acne conglobata which had been treated with Isotretionin, 20 mg/day, for more than half a year. After the therapy was stopped, the symptoms of polyarthralgia improved and after a few months they ceased entirely, however, the laboratory data returned to normal only after a long period of time. This case indicates that electron microscopic examination of the liver biopsy may play an important role in the recognition of vitamin A intoxication. It also illustrates that symptoms of joint disease may be caused by long-term retinoid treatment. The authors have presented the latest clinical and experimental data concerning the changes in the liver, joints and skeleton caused by retinoid intoxication.

AB - A twenty year old, foreign-corn sportsman visited the Out-patient Clinic of our Hospital with complaints of progressive arthralgia, hepatomegaly and increasingly abnormal liver function tests of six months duration. Tests for virus hepatitis were negative, alcohol abuse or drug addiction could be excluded. An open needle biopsy of the liver was performed and the tissue was examined with the light and electron microscope. On routine light microscopy no abnormality was recognized. Electron microscopic examination revealed changes characteristic of vitamin A toxicity: hyperplasia of the perisinusoidal (Ito) cells with evidence of their activation and transformation, increased storage of lipids and vitamin A, perisinusoidal fibrosis, damage of the sinusoidal wall, partial necrosis in hepatocytes and an increased number of lysosomes, megalysosomes and smooth endoplasmic reticulum (SER), the signs of cholestasis as well as an increased number of Kupffer cells in the lobules etc. Histochemical examination showed a high content of vitamin A in the transitional (Ito) cells and in hepatocytes. These data led to further questioning of the patient who disclosed that he had acne conglobata which had been treated with Isotretionin, 20 mg/day, for more than half a year. After the therapy was stopped, the symptoms of polyarthralgia improved and after a few months they ceased entirely, however, the laboratory data returned to normal only after a long period of time. This case indicates that electron microscopic examination of the liver biopsy may play an important role in the recognition of vitamin A intoxication. It also illustrates that symptoms of joint disease may be caused by long-term retinoid treatment. The authors have presented the latest clinical and experimental data concerning the changes in the liver, joints and skeleton caused by retinoid intoxication.

KW - Liver biopsy

KW - Perisinusoidal (Ito)-cell proliferation

KW - Polyarthralgia

KW - Vitamin A intoxication

UR - http://www.scopus.com/inward/record.url?scp=1642280563&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642280563&partnerID=8YFLogxK

M3 - Article

VL - 145

SP - 173

EP - 179

JO - Orvosi Hetilap

JF - Orvosi Hetilap

SN - 0030-6002

IS - 4

ER -